South Dakota, 2018

Damaging Winds in South Dakota, May 7, 2018

May 7, 2018 · NWS UNR · 8 events in 3 counties and zones

A cluster of thunderstorms with strong wind gusts pushed east across portions of northwestern South Dakota. Wind gusts to 70 mph were reported over parts of northern Meade, Perkins, and Ziebach Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A cluster of thunderstorms with strong wind gusts pushed east across portions of northwestern South Dakota. Wind gusts to 70 mph were reported over parts of northern Meade, Perkins, and Ziebach Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 7, 1:20 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, May 7, 1:20 PM MST, 3 hours 4 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
220 PM MDT Mon May 7 2018

.DISCUSSION...(This Evening Through Monday)
Issued at 220 PM MDT Mon May 7 2018

Latest upper level analysis shows the ridge axis over the
northern plains with a shortwave trough pushing into eastern
Montana. At the surface, a trough extends through western South
Dakota into eastern Wyoming. Temperatures are currently in the 70s
and 80s.

The shortwave trough over Montana will move into the area over the
next few hours. Low level moisture continues to increase, but is
limited as dew points are only in the 40s. However, the moisture is
still sufficient, especially when combined with surface heating,
deep mixing, and very steep mid-level lapse rates supporting CAPE of
250-1000 J/kg through the early evening. Shear profiles indicate
that the severe threat looks marginal at this time, with gusty winds
due to inverted-v profiles and small to moderate sized hail being
the main threats. The severe potential should weaken by late evening
given decreasing instability and increasing inhibition as the storms
move east.

Chances for showers and thunderstorms will once again be possible on
Tuesday with unstable cyclonic flow overhead, sufficient low level
moisture and daytime heating. For Wednesday, the upper ridge begins
to flatten and move east as a long wave trough begins to move into
the western CONUS. This would mean Wednesday would be the last of
the warm days until next week. A cold front will back into the
region Thursday into Friday, which would mean cooler temperatures
and increasing chances for precipitation. The western longwave
trough and associated cold front will push through this weekend,
keeping the cool and unsettled conditions in place. In addition to
the below average temperatures, windy conditions are expected for
Saturday and Sunday.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1127 AM MDT Mon May 7 2018

Scattered thunderstorms will move across the area this afternoon
and evening. MVFR/local IFR conditions are possible from the
strongest storms. Otherwise VFR conditions are expected.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...MLS
AVIATION...7
Hazardous weather outlook, May 7, 2:13 AM MST, 14 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
313 AM MDT Mon May 7 2018

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
313 AM MDT Mon May 7 2018 /413 AM CDT Mon May 7 2018/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Scattered afternoon and evening thunderstorms are expected this
afternoon and evening. Widespread severe weather is not expected.
However, a few storms could be strong to severe, with hail and
gusty winds possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A near daily chance of showers and thunderstorms are expected this
week. Widespread severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 7, 3:46 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
446 PM MDT MON MAY 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     4 N DOWNTOWN BELLE FOUR 44.73N 103.86W
05/07/2018  M58 MPH          BUTTE              SD   AWOS

&&

KDS
Local storm report, May 7, 3:56 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
456 PM MDT MON MAY 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     1 WSW NEWELL            44.71N 103.43W
05/07/2018  M55 MPH          BUTTE              SD   PUBLIC

&&

KDS
Special weather statement, May 7, 4:01 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Rapid City SD
501 PM MDT MON MAY 7 2018

SDZ012-072315-
Butte SD-
501 PM MDT MON MAY 7 2018

...STRONG THUNDERSTORMS FOR CENTRAL BUTTE COUNTY UNTIL 515 PM MDT...

At 500 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Castle Rock to Vale. Movement was east at
45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Newell, Nisland, Castle Rock, Owl Butte and Newell Lake.

LAT...LON 4501 10320 4469 10309 4463 10355 4502 10361
TIME...MOT...LOC 2300Z 269DEG 38KT 4499 10351 4463 10341

Bunkers
Local storm report, May 7, 4:05 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
505 PM MDT MON MAY 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND GST     10 W CASTLE ROCK        44.97N 103.64W
05/07/2018  M57 MPH          BUTTE              SD   PUBLIC

&&

KDS
Local storm report, May 7, 4:13 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT MON MAY 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND GST     12 WSW CASTLE ROCK      44.92N 103.66W
05/07/2018  M52 MPH          BUTTE              SD   DEPT OF HIGHWAYS

&&

KDS
Special weather statement, May 7, 4:24 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Rapid City SD
524 PM MDT MON MAY 7 2018

SDZ012-013-026-031-072-073-080015-
Butte SD-Pennington Co Plains SD-Southern Meade Co Plains SD-
Northern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD-
Rapid City SD-
524 PM MDT MON MAY 7 2018

...STRONG THUNDERSTORMS FOR SOUTHEASTERN BUTTE...SOUTHEASTERN MEADE
AND NORTHEASTERN PENNINGTON COUNTIES UNTIL 615 PM MDT...

At 523 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Union Center to near Rapid City Airport.
Movement was east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Eastern Rapid City, Rapid Valley, Ellsworth Air Force Base, Box
Elder, Wall, New Underwood, Union Center, Wasta, Plainview, Enning,
Owanka, Elm Springs, Caputa, Wicksville, Marcus, Creighton, Howes,
White Owl, Farmingdale and Hereford.

This Includes Interstate 90 in South Dakota between Mile Markers 59
and 111.

LAT...LON 4469 10201 4435 10204 4386 10229 4399 10328
      4467 10297
TIME...MOT...LOC 2323Z 274DEG 44KT 4464 10267 4399 10308

Bunkers

The radar

The Rapid City radar (KUDX), 49 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meade

When
May 7, 4:24 PM MST
Where
Meade County, 3 mi W of Union Center
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.560, -102.731

Thunderstorm Wind, Meade

When
May 7, 4:44 PM MST
Where
Meade County, 1 mi ENE of Mud Butte
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
45.005, -102.861

Thunderstorm Wind, Perkins

When
May 7, 5:20 PM MST
Where
Perkins County, 8 mi WNW of Usta
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.264, -102.312

Wind gusts were estimated around 60 mph.

Thunderstorm Wind, Meade

When
May 7, 5:48 PM MST
Where
Meade County, Faith
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.030, -102.030

Wind gusts were estimated at 70 mph.

Thunderstorm Wind, Meade

When
May 7, 5:50 PM MST
Where
Meade County, (D07)faith Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
45.030, -102.020

Thunderstorm Wind, Ziebach

When
May 7, 5:54 PM MST
Where
Ziebach County, 1 mi WSW of Red Elm
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.054, -101.809

Thunderstorm Wind, Ziebach

When
May 7, 5:54 PM MST
Where
Ziebach County, 2 mi SW of Bridger
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.529, -101.929

Thunderstorm Wind, Ziebach

When
May 7, 6:18 PM MST
Where
Ziebach County, 20.37 mi NNE of Cherry Creek
Measured
61 kt (70 mph) measured gust
Reported by
Storm Chaser
Coordinates
44.850, -101.280

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744120, 744121, 744128, 744125, 744127, 744122, 744123, 744129.